Acute ST elevation myocardial infarction after intravenous immunoglobulin infusion in a young patient: a rare but probable adverse effect of immunoglobulin

Manish Ruhela, Kushmendra Parashar, Rameshwar Bishnoi, Dinesh Gautam

Abstract


Intravenous immunoglobulin (IVIG) is used in the treatment of a variety of disorders, including autoimmune conditions. IVIG has been considered a safe medication, with minor and transient adverse effects. With the wider use of IVIG, the reported rate of adverse effects has been increased, some of them are potentially fatal cardiovascular reactions due to induction of hypercoagulable state. We report a 40-year-old female treated with IVIG for Guillain-Barre syndrome, who developed chest pain 1 hr following IVIG infusion. The symptoms were associated with ST elevation in anterior leads on electrocardiogram. This anterior wall myocardial infarction (MI) is compatible with IVIG-induced hypercoagulability and considered as a probable adverse effect of this medication. To the best of our knowledge, this is probably the first case report where a young patient developed acute MI without any cardiac risk factors after IVIG infusion.


Keywords


Immunoglobulin, Myocardial infarction, Probable adverse effect

Full Text:

PDF

References


Duhem C, Dicato MA, Ries F. Side-effects of intravenous immune globulins. Clin Exp Immunol. 1994;97 Suppl 1:79 83.

Elkayam O, Paran D, Milo R, Davidovitz Y, Almoznino Sarafian D, Zeltser D, et al. Acute myocardial infarction associated with high dose intravenous immunoglobulin infusion for autoimmune disorders. A study of four cases. Ann Rheum Dis. 2000;59(1):77-80.

Crouch ED, Watson LE. Intravenous immunoglobulin-related acute coronary syndrome and coronary angiography in idiopathic thrombocytopenic purpura: a case report and literature review. Angiology. 2002;53(1):113-7.

Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther. 1981;30(2):239-45.

Katz U, Achiron A, Sherer Y, Shoenfeld Y. Safety of intravenous immunoglobulin (IVIG) therapy. Autoimmun Rev. 2007;6(4):257-9.

Woodruff RK, Grigg AP, Firkin FC, Smith IL. Fatal thrombotic events during treatment of autoimmune thrombocytopenia with intravenous immunoglobulin in elderly patients. Lancet. 1986;2(8500):217-8.

2002 safety alert – immune globulin intravenous (human)(IGIV). Washington (DC): US Food and Drug Administration; 2002. Available from: http://www.fda.gov/medwatch/SAFETY/2002/ARC_igiv.htm. [Last accessed on 2005 Jul 25].

Zaidan R, Al Moallem M, Wani BA, Shameena AR, Al Tahan AR, Daif AK, et al. Thrombosis complicating high dose intravenous immunoglobulin: report of three cases and review of the literature. Eur J Neurol. 2003;10(4):367-72.

Reinhart WH, Berchtold PE. Effect of high-dose intravenous immunoglobulin therapy on blood rheology. Lancet. 1992;339(8794):662-4.

Hefer D, Jaloudi M. Thromboembolic events as an emerging adverse effect during high-dose intravenous immunoglobulin therapy in elderly patients: a case report and discussion of the relevant literature. Ann Hematol. 2004;83(10):661-5.